Illinois, 2023

Damaging Winds and Lightning Strike in Illinois, July 26, 2023

July 26, 2023 · NWS LOT · 11 events in 4 counties and zones

A passing cold front brought strong storms to northern Illinois during the morning of July 26th. While these storms mostly remained sub-severe, they produced several instances of tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A passing cold front brought strong storms to northern Illinois during the morning of July 26th. While these storms mostly remained sub-severe, they produced several instances of tree and power line damage. One man was also injured when he was reportedly struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 26, 5:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 26, 5:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
642 AM CDT Wed Jul 26 2023

.SHORT TERM...
Issued at 348 AM CDT Wed Jul 26 2023

Through Thursday...

Challenging forecast this morning as short range guidance
continues to struggle with convection.

MCS and associated MCV is moving into western WI early this
morning. Extrapolation of current convection would keep the more
robust storms north of the IL/WI border as MCV tracks east-
southeastward. Tuesday evening soundings from DVN and ILX sampled
a very unstable air mass which objective analysis suggests has
been slowly spreading northeastward into our CWA. We've been
watching a festering ACCAS field likely near the leading edge of
this advancing unstable air mass. There have been some occasional
attempts at showers within this ACCAS, while those have generally
been short lived and struggled, will need to monitor this ACCAS
for potential for shower/storm development as it tracks east
across the CWA during the predawn hours to make sure there are no
"sunrise surprises."

Million dollar question is how much this MCS propagates south as
it moves eastward and to what extent this MCS affects our CWA this
morning. Convection along the southern edge thus far hasn't been
terribly impressive, so certainly possible that brunt of this MCS
misses us to the north this morning. Unfortunately, that leaves us
with a couple different forecast scenarios still...

1) MCS largely misses us to our north with potential outflow from
this activity making it into northern IL later this morning into
this afternoon. In this scenario, much of our CWA would be very
hot and humid today with very strong instability developing. We
would need to watch for potentially explosive severe thunderstorm
development this afternoon near the outflow boundary and/or
composite synoptic front and outflow boundary. Convective
inhibition will likely be increasing from the west and southwest
today as EML advects in, so it'd be a race to see if ascent from
synoptic trough combined with convergence along sfc boundary would
be able to ignite convection before atmosphere becomes capped. If
mature convection does occur, effective shear values in the
neighborhood of 35kt combined with very strong instability would
likely support supercells and/or well organized multicellular
convection with potential for bowing segments. If this scenario
plays out, then current SWODY1 has a good handle on the risk area
with the greatest threat over our NW IN Counties with threat
decreasing with westward extent into increasingly strong CINH.

2) Other scenario is for this MCS to propagate south into our CWA,
likely crossing the IL/WI border in the 13-15z time frame. Showers
and some thunderstorms, along with extensive cloud cover would
likely significantly affect high temps and heat today,
particularly northern CWA and near the lake. In this scenario, the
threat for afternoon redevelopment in our area would likely be
south of I-80 with again chances favoring NW IN and decreasing
chances with westward extent.

In either scenario, there appears to be a good chance for at least
filtered sunshine over southern CWA during peak heating. This
should allow for high temps in the lower to perhaps mid 90s
southern CWA today. Guidance continues to generally exhibit a low
bias in dewpoints, particularly considering there should be
pooling of dewpoints near the front today. Dewpoints in these
areas will likely climb into the mid 70s, which combined with
temps in the low-mid 90s would support heat indices of 100-105F.
Will be issuing a heat advisory for southern CWA for today through
Thursday evening when/where confidence is highest in approaching
criteria. If scenario 1 from above pans out, then day shift may
need to consider expanding the heat advisory north today.

All indications are that warmer air aloft and stronger capping
will spread into our area tonight into Thursday, which should keep
convection to our north and east. The fly in the ointment for
temps on Thursday is the likelihood of a lake breeze. The lake
breeze should result in cooler temps near the lake and probably
keep the more intense heat at least 10+ miles inland. While most
areas will probably fall short of strict heat advisory criteria
(105F), the hot and humid air mass should encompass all by lake
front counties tomorrow with heat indices topping out around
100F +/- a couple degrees. Later shifts may need to consider
expanding the advisory northward, but given conditions appear
marginal would rather let next shift get another look before
jumping on a headline farther north.

- Izzi

&&

.LONG TERM...
Issued at 348 AM CDT Wed Jul 26 2023

Thursday night through Tuesday...

Key Messages:

* Hot & Humid Friday develops which raise concerns for heat related
  illnesses.

* Another chance for strong to potentially severe storms Friday
  PM. However, any chance for storms also brings along the
  potential for limiting extent heat values.

* Brief cooling over the weekend

* Potential warm-up early next week along with additional
  thunderstorm potential.

The upper level ridge over New Mexico will likely expand eastward
and connect with the Bermuda high. While the spatial extent of
the higher pressure is impressive, the strength of the ridge is
less than impressive. That being said, 850mb temps will likely
remain in the low to potentially mid 20 degrees Celsius Friday
afternoon. With the warm bias of the GFS in the blend, surface
temperatures were once again brought down to the low to mid 90s.
However, with dew point temperatures in the low to mid 70s, that
still results in mid to upper 90 degree heat indices closer to
the lake with mid 100s potentially for inland ares like Livingston
County.

As mentioned in previous discussion, the main potential limiting
factor for heat is with the potential for thunderstorm development,
particularly in the afternoon and evening hours on Friday.
Precipitable water amounts are forecast to be over 1.75 inches
across the CWA as a weak short wave aloft bends the 500 mb height,
allowing for areas of vorticity to develop over northeast
Illinois. With steeper lapse rates, surface based CAPE potentially
over 2000 J/kg, and effective shear between 30 to 40 knots there
is a chance for stronger storms to develop. Compared to models
from 24 hours, the short wave looks a little flatter which pulls
into question the forcing mechanism for storms. For now, the
chance for showers and thunderstorms remain in the forecast, but
exact coverage and timing remains and low confidence.

The challenging part of messaging with this forecast remains the
exact performance of either rain or highest temperature values. With
storms in the forecast, that could mitigate how hot it will get.
Current guidance trends suggest the storms will be in later
portions of Friday which could allow another hot and humid day
Friday. Will probably need to extend heat advisory into Friday for
at least portions of the CWA.

An upper level trough looks to develop over the northeast portion of
the CONUS and slowly retrograde west toward the Great Lakes over the
weekend. The main impacts from this is a return of more seasonable
temperatures, including dew point temperatures retreating back to
the 60s and potentially upper 50s. Being over three days out still,
it is hard to develop confidence in exact strength of the trough and
its placement, but it looks like a break from the heat, even if only
momentarily.

Ensemble members are starting to suggest the ridge building
eastward early next week. The impacts of this is potentially
bringing 850 mb temperatures back into the low 20s Celsius as well
placing more structured northwest flow over northeast Illinois
again. High temps could climb back into the 90s early next week.
Officially forecast values were nudged down because of the lack
of confidence in extreme heat as well as exact placement of the
ridge axis. But the northwest flow could mean additional chances
for convection to develop. This far out, there is nothing more
than a slight chance, but it is a sign of keeping an active
pattern around the area.

DK

&&

.AVIATION...
Issued at 642 AM CDT Wed Jul 26 2023

For the 12Z TAFs...

Key impacts:

* Lingering haze in the short term

* A line of showers and storms moving eastward through Iowa
  arriving late morning with localized heavy rainfall and strong
  wind gusts. With southerly intensification along the line,
  thunder was placed in the vicinity of terminals

* Potential west-east-west wind switches when the strongest line
  of storms pass through the Metro

The short term remains VFR to MVFR conditions with just slight
reductions in vis from lingering wildfire smoke. The main segment
of strongest convection producing lightning is moving eastward
through Central Wisconsin. The line of showers extending
backwards to the southwest has intensified enough to place VCTS to
the IL terminals. Localized heavy rain and strong wind gusts
remain the main impacts expected, and while the storms are
drifting north of the terminal, the risk of thunder was enough to
keep it in the vicinity of terminals even with lower confidence.

Winds will switch to the southwest as the line arrives with
stronger gusts. There is still the risk of easterly stronger gusts
behind the line after it passes, so the TEMPO for that was left
in its place. While the storms in North Central Iowa and Southern
Minnesota that are behind the initial line will also be monitored,
most guidance is insinuating drier conditions to move in after
00Z with northerly winds for most of the evening, slowly
transitioning toward northeasterly by Thursday morning. Lastly,
HRRR smoke guidance as another weak plume of smoke move toward
Northern Illinois early Thursday morning. It does not depict it as
overly dense so reduced vis was left out of the TAF for now.

DK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ107...noon Wednesday to 9 PM Thursday.

IN...Heat Advisory...INZ010-INZ011-INZ019...noon Wednesday to 9 PM
     Thursday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 26, 3:43 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
443 AM CDT Wed Jul 26 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-270945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
443 AM CDT Wed Jul 26 2023 /543 AM EDT Wed Jul 26 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to half dollar size.
     Limited Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

There is a chance of thunderstorms today. If any thunderstorms
occur this afternoon, they would be capable of large hail and
damaging winds.

Heat indices this afternoon will exceed 100 degrees, mainly south
of I-80.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Saturday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Peak afternoon heat indices of 98 to 105 degrees are expected
away from Lake Michigan on Thursday and area wide Friday.

Thunderstorms are likely late Friday into Friday night. Some of
these storms could be severe and may also produce locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon, mainly northwest
  Indiana.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east to southeast at 25 to 30 mph.

LMZ740>745-270945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
443 AM CDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to quarter size.
     Limited Thunderstorm Wind Gust Risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Friday...
  Elevated Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 26, 7:00 AM CST
Where
Winnebago County, 0.49 mi SW of Loves Park
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.316, -89.058

Several trees and tree limbs as large as 5 to 8 inches in diameter, as well as a number of utility poles, were downed on the north side of Rockford and into Loves Park. One home was severely damaged when a large tree limb fell onto the property.

Thunderstorm Wind, Winnebago

When
July 26, 7:15 AM CST
Where
Winnebago County, 0.12 mi SSE of Machesney Park
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.348, -89.039

Several trees, tree limbs, and power lines were reported down in Machesney Park.

Thunderstorm Wind, Boone

When
July 26, 7:29 AM CST
Where
Boone County, Poplar Grove Airport
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.320, -88.830

A 60 mph gust was measured at the Poplar Grove Airport.

Thunderstorm Wind, Boone

When
July 26, 7:30 AM CST
Where
Boone County, 3.29 mi SW of Timberlane
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.292, -88.900

Photos were shared of a large healthy pine tree near one foot in diameter that had been snapped along with several limbs around 6 inches in diameter.

Thunderstorm Wind, McHenry

When
July 26, 7:40 AM CST
Where
McHenry County, 0.96 mi NNW of Marengo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.262, -88.609

A report came in of a large tree approximately 6 to 8 inches in diameter that had fallen onto power lines.

Thunderstorm Wind, McHenry

When
July 26, 7:43 AM CST
Where
McHenry County, 0.86 mi E of Woodstock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.319, -88.433

Part of a tree was reported uprooted near Flagg Lane and Hickman Lane in Woodstock.

Thunderstorm Wind, Lake

When
July 26, 7:53 AM CST
Where
Lake County, 0.34 mi NNE of Petite Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.434, -88.117

Power lines were downed on IL Route 59 north of Fox Lake Hills.

Thunderstorm Wind, Lake

When
July 26, 8:01 AM CST
Where
Lake County, 1.59 mi SE of Wauconda
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.243, -88.119

Power lines were downed on US Route 12 near Old McHenry forcing a portion of the road to close and traffic to be rerouted.

Thunderstorm Wind, Lake

When
July 26, 8:04 AM CST
Where
Lake County, 1.28 mi WSW of Sylvan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.233, -88.073

Fairfield Road was blocked north of Old McHenry due to downed tree limbs.

Thunderstorm Wind, Lake

When
July 26, 8:10 AM CST
Where
Lake County, 0.9 mi NW of Libertyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -87.962

Multiple trees between 8 and 12 inches in diameter were reported down off of Lake Street in Libertyville.

Lightning, Winnebago

When
July 26, 9:00 AM CST
Where
Winnebago County, 2.79 mi E of Winnebago
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.277, -89.176

A man was injured when he was struck by lightning while visiting a Rockford cemetery. His condition was reported as unknown, but the man was responsive when paramedics arrived on scene.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126832, 1126834, 1126835, 1126839, 1126841, 1126859, 1126862, 1126865, 1126867, 1126869, 1142621.